Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 157, NWS Sioux Falls, SD

May 21, 2004Dakota County, Dixon County, Nebraska

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 21, 2004, 11:39 PM CDT for Dakota County, Dixon County, Nebraska. It was in force for 36 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2004, 11:39 PM CDT (04:39 UTC)
Expired
May 22, 2004, 12:15 AM CDT
In force
36 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Dakota County, NE, Dixon County, NE

The radar

The Omaha radar (KOAX), 114 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 11:40 PM CDTHAIL 0.887 Ene Wakefield, NE
May 21, 11:40 PM CDTHAIL 0.887 Ene Wakefield, NE
May 21, 11:42 PM CDTHAIL 1.757 Wsw Homer, NE
May 21, 11:42 PM CDTHAIL 1.757 Wsw Homer, NE
May 21, 11:42 PM CDTHAIL 1.757 Wsw Homer, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 9:55 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2589 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2589 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1462 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.6
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

276 
WUUS53 KFSD 220439
SVRFSD
NEC043-051-220515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1139 PM CDT FRI MAY 21 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAKOTA COUNTY IN NORTHEAST NEBRASKA
  SOUTHEAST DIXON COUNTY IN NORTHEAST NEBRASKA

* UNTIL 1215 AM CDT

* AT 1135 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF
  HUBBARD...OR ABOUT 19 MILES SOUTH OF PONCA...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HUBBARD AROUND 1145 PM CDT
  HOMER AROUND 1150 PM CDT

AT 1137 PM CDT...WEATHER SPOTTERS REPORTED GOLF BALL SIZED HAIL IN 
EMERSON.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4236 9682 4226 9680 4228 9672 4228 9635
          4241 9645

$$

PS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:00 PM CDT, 8 hours 39 minutes earlier.

Area forecast discussion, May 21, 3:00 PM CDT, 8 hours 39 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CDT FRI MAY 21 2004

.DISCUSSION...

FIRST SHOT OF CONVECTION GOIGN OVER SERN CRNR OF AREA AND EWD. XCPCT
MORE ACTVTY TO DVLP A LTL LATR FRTHR WWD WITH ACTVTY SPRDG NEWD WITH
TIME THIS EVE. WILL KEEP A PRETTY GOOD SHOT OF SHWRS AND TSTMS WITH
MENTN OF SVR/HVY RAIN ESPLY SERN PART OF AREA. EXPCT ACTVTY TO KEEP
UP WELL INTO THE NGT THO SVR THREAT WILL GRDLY DCRS.

ACTVTY SHUD BE AT A MIN BY ERY SAT MRNG IN CONTRAST TO THIS MRNG. AS
SHRTWV APPCHS SHWRS AND TSTMS SHUD INCRS SAT AFTN...THAT IS ERYR
THAN TDA. SVR THREAT SAT SHUD BE MAINLY SERN CRNR OF AREA WITH NO
SVR THREAT UP N...IN CONTRAST TO TNGT WHERE THERE IS SOME THREAT
FROM HON YO BKX. ETA MAY BE TOO FAR S WITH FNT/SFC LO THO NGM AND
GFS MAY BE A LTL TOO FAR N. IN ANY EVENT EXPCT DECENT ROUND OF WET
WX LATE SAT AND SAT NGT.

PCPN WILL PRBLY BE A LTL SLOWER TO MOVE OUT SUN THAN WE HAVE BEEN
CARRYNG...BUT SHUD BE OUT BY LATE IN THE DAY. STILL A LOT OF QSTNS
ON MON THREAT SO WILL KEEP GOING GNLY AS WE HAVE HAD IT...WITH A
GNRL FCST OF CHC SHWRS TSTMS MON INTO ERY MON EVE. WE HAVE BEEN
CARRYNG SVR THREAT IN HWO WITH THIS SYS THO MAY BE HARD TO RECOVER
AMS ENUF TO PRODUCE SVR AFTER SUN COOLNG.

EXTNDED PD NOW LOOKS MOSTLY DRY FOR TUE THRU THU...BUT WILL KEEP
SOME CHC COOL AIR SHWRS NWRN PART OF AREA IN COORDINATION WITH
SURROUNDING FCSTS. OTRW DRY AND RELTVLY COOL TIL ANOTHER SYS
APPARNTLY COMES IN FOR FRI...DAY 7. EVEN THAT FAR AHD SEEMS GOOD
ENUF CHC TO MENTN IN FCST.

TEMPS NEXT CPL DAYS WILL SHOW A WARM SE TO COOLR N PATTERN. BY
EXTNDED PD TEMPS SHUD BE MORE GNRLY COOL...WARMNG UP A LTL BY END OF
PD.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS
Hazardous weather outlook, May 21, 11:55 AM CDT, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1155 AM CDT FRI MAY 21 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE AREA
LATE THIS AFTERNOON AND TONIGHT OVER SOUTHEAST SOUTH
DAKOTA...SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND EXTREME
NORTHEAST NEBRASKA.

THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATE THIS AFTERNOON AS A
WARM FRONT MOVES SLOWLY NORTH OVER NORTHERN NEBRASKA. THESE
STORMS MAY RAPIDLY BECOME SEVERE WITH VERY LARGE HAIL POSSIBLE.
DAMAGING WINDS MAY ALSO DEVELOP AND ISOLATED TORNADOES ARE
POSSIBLE. THE THUNDERSTORM THREAT WILL CONTINUE THROUGH MOST OF
TONIGHT.

FLOODING...
THUNDERSTORMS EXPECTED TO DEVELOP LATE THIS AFTERNOON OR EARLY
THIS EVENING AND INCREASE DURING TONIGHT MAY CAUSE HEAVY RAIN.
LOCAL FLOODING WOULD BE POSSIBLE IF REPEAT EPISODES OF HEAVY RAIN
MOVE OVER AN AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FRONTAL BOUNDARY WILL LINGER FROM FAR SOUTHEAST SOUTH DAKOTA TO
NORTHWEST IOWA THROUGH SATURDAY. SEVERE STORMS WILL STILL BE
POSSIBLE SOUTH OF INTERSTATE 90 WITH HEAVY RAINS THE MAIN THREAT
TO THE NORTH OF INTERSTATE 90...MAINLY SATURDAY AFTERNOON AND
EVENING.

ANOTHER LOW PRESSURE SYSTEM APPROACHING FROM THE WEST MAY BRING A
CHANCE OF SEVERE THUNDERSTORMS OR HEAVY RAIN MONDAY AFTERNOON AND
EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM TODAY.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

In the hours before

Local storm report, May 21, 6:39 PM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
639 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             5 NE GILLETT GROVE      43.07N 94.97W
05/21/2004  0.75 INCH        CLAY               IA   PUBLIC

&&

JC
Local storm report, May 21, 8:45 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
845 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0837 PM     HAIL             SUTHERLAND              42.97N 95.50W
05/21/2004  0.88 INCH        OBRIEN            IA   TRAINED SPOTTER

0818 PM     HAIL             6 N ELK POINT           42.77N 96.68W
05/21/2004  0.88 INCH        UNION              SD   TRAINED SPOTTER

0814 PM     HAIL             4 NW ELK POINT          42.72N 96.74W
05/21/2004  1.00 INCH        UNION              SD   AMATEUR RADIO

&&

BUSS
Local storm report, May 21, 9:17 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
917 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0901 PM     HAIL             4 W MERRILL             42.72N 96.33W
05/21/2004  2.75 INCH        PLYMOUTH           IA   EMERGENCY MNGR

0910 PM     HAIL             LE MARS                 42.79N 96.17W
05/21/2004  0.75 INCH        PLYMOUTH           IA   EMERGENCY MNGR

&&

BUSS
Local storm report, May 21, 10:21 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1021 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0928 PM     HAIL             2 W GILLETT GROVE       43.02N 95.07W
05/21/2004  0.75 INCH        CLAY               IA   TRAINED SPOTTER

0920 PM     TORNADO          7 E YANKTON             42.89N 97.25W
05/21/2004                   YANKTON            SD   EMERGENCY MNGR

0945 PM     HAIL             4 SE WAKONDA            42.97N 97.05W
05/21/2004  1.00 INCH        CLAY               SD   AMATEUR RADIO

0932 PM     HAIL             GAYVILLE                42.89N 97.17W
05/21/2004  1.75 INCH        YANKTON            SD   TRAINED SPOTTER

1007 PM     FLASH FLOOD      LE MARS                 42.79N 96.17W
05/21/2004                   PLYMOUTH           IA   AMATEUR RADIO

            WATER COVERING HIGHWAY 3 AT LE MARS.

&&

BUSS
Local storm report, May 21, 11:18 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1118 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1041 PM     FLASH FLOOD      GILLETT GROVE           43.02N 95.04W
05/21/2004                   CLAY               IA   AMATEUR RADIO

            4 TO 5 INCHES OF WATER COVERING THE ROADS AT GILLETT
            GROVE.

1000 PM     HAIL             VERMILLION              42.78N 96.93W
05/21/2004  1.00 INCH        CLAY               SD   AMATEUR RADIO

1037 PM     HAIL             7 WNW BERESFORD         43.12N 96.91W
05/21/2004  1.00 INCH        LINCOLN            SD   TRAINED SPOTTER

&&

BUSS
Local storm report, May 21, 11:31 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1131 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1124 PM     HAIL             1 S WILMONT             43.75N 95.83W
05/21/2004  0.75 INCH        NOBLES             MN   TRAINED SPOTTER

1125 PM     HAIL             1 E TEA                 43.45N 96.82W
05/21/2004  1.00 INCH        LINCOLN            SD   AMATEUR RADIO

1125 PM     HAIL             HARRISBURG              43.43N 96.70W
05/21/2004  1.00 INCH        LINCOLN            SD   AMATEUR RADIO

0845 PM     HAIL             6 W MERRILL             42.72N 96.37W
05/21/2004  0.75 INCH        PLYMOUTH           IA   AMATEUR RADIO

&&

BUSS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 9:15 PM CDTSevere Thunderstorm WarningFSDDixon30 min
May 21, 9:59 PM CDTSevere Thunderstorm WarningFSDDakota31 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.